Colorado, 2020

High Wind in Colorado, June 16, 2020

June 16, 2020 · NWS GJT · 1 event in 1 county or zone

A broad upper level trough continued to dominate the western United States which resulted in a tightening southwest wind gradient over western Colorado. Wind gusts met or exceeded high wind criteria at times across portions of northwest Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad upper level trough continued to dominate the western United States which resulted in a tightening southwest wind gradient over western Colorado. Wind gusts met or exceeded high wind criteria at times across portions of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 16, 11:10 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 16, 11:10 AM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1210 PM MDT Tue Jun 16 2020

.SHORT TERM...(Today through Wednesday)
Issued at 516 AM MDT Tue Jun 16 2020

The seemingly endless windy conditions will continue today as a
mid-level closed low moves ashore over the Pacific Northwest
today. As the system slides to the southeast it will drive a cold
front to just northeast of the forecast area by late afternoon.
The resultant tightening of the surface pressure gradient ahead of
the front with height packing aloft will again drive strong
southwest winds across the area. Northwest Colorado is likely to
be particularly windy as 500 mb winds in excess of 50 knots sweep
over the area and deep mixing taps into that energy. Therefore,
based on latest model guidance have issued a Wind Advisory for CO
zones 1 and 2 this afternoon through early evening where gusts to
50 mph are likely. Dry conditions will continue for much of the
forecast area. However, moisture clipping the eastern Uinta
Mountains ahead of the cold front will bring isolated to scattered
showers and thunderstorms this afternoon. Meanwhile, on the
opposite end of the forecast area, subtropical moisture will
continue to flow over the eastern San Juan Mountains and the
central mountains along the Continental Divide fueling storms over
those areas as well. Strong gusty outflow winds will be more
impactful with this activity than rainfall as the subcloud layer
remains relatively dry.

The low pressure system over the Pacific Northwest continues to
track southeastward tonight, driving the cold front across
northeast Utah and extreme northwest Colorado by sunrise
Wednesday. Moisture will largely remain to the rear of the front,
so despite mid and upper level upward forcing, expect
precipitation chances for northeast Utah and northwest Colorado
will be limited. Meanwhile, in the absence of dynamic lift over
the southern and central mountains, diurnal cooling will bring an
end to moist convection there early in the evening.

The low advances slowly eastward on Wednesday driving the cold
front to a K20V to KPGA line by 6 PM. Strong and gusty southwest
winds continue ahead of the front with less intense west and
northwest winds in its wake. Moisture remains limited with this
system, so except for isolated moist convection across northeast
Utah and northwest Colorado along and behind the front, dry
weather will be the rule across the forecast area.

Above normal warmth continues today in the warm sector ahead of
the approaching cold front. Overnight lows should be relatively
mild tonight as the surface gradient keeps winds moving after
dark. Temperatures cool across the region on Wednesday as cooler
air advects over the region, most markedly across northeast Utah
and northwest Colorado.

.LONG TERM...(Wednesday night through Monday)
Issued at 516 AM MDT Tue Jun 16 2020

Any lingering shower activity will diminish near or shortly after
sunset Wednesday night. Lower heights will continue to dominate
the western CONUS Thursday and Friday with southwest flow
persisting aloft. A more relaxed gradient will result in lighter
winds at the surface which will decrease the coverage of critical
fire weather conditions. Even so, localized critical fire weather
concerns will remain in the forecast for some areas through the
end of the week. A weak midlevel shortwave in the southwest flow
will brush the southwest Colorado mountains Thursday afternoon and
evening, providing a quick shot of showers, most likely in the
form of virga.

The trough axis will finally lift across the forecast area late
Friday afternoon and evening, again providing a brief uptick in
light, if any, wetting rains along the Divide. Northwest flow will
set up in the wake of the trough for the weekend and continuing
into the new work week as high pressure rebuilds over the Desert
Southwest. This will keep conditions dry and warm across eastern
Utah and western Colorado with temperatures remaining/rising to
well above seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1210 PM MDT Tue Jun 16 2020

Another day...more wind. Gusts in the 30 to 45 mph range will be
common this afternoon and early evening mainly from the Southwest
unless altered by the terrain. Winds will gradually decrease after
sunset but may not decouple from the surface in some areas. Where
it does decouple...low level wind shear will exist as the
southwest winds aloft will not be decreasing. This will lead to
another breezy day across at least the southern half of our CWA on
Thursday. Isolated thunderstorm development will be possible over
the far NE Utah mountains and the far SE Colorado mountains this
afternoon as well...creating more wind gusts to avoid. Turbulence
is likely to persist over the next 24 hours.

&&

.FIRE WEATHER...
Issued at 516 AM MDT Tue Jun 16 2020

Dry and windy conditions will continue today across much of
eastern Utah and western Colorado. Expect an earlier than normal
start to critical fire weather conditions, as winds pick up early
and relative humidity plummets once again. Winds will be stronger
as a mid-level jet sets up across the region. Anticipate strong
winds to persist on Wednesday, though a cold front moving across
the north will cause relative humidity to rise above critical
levels. Along the I-70 corridor and south however, drier and
milder air are expected to cause relative humidity to fall below
15% during the afternoon and evening. Therefore, RFW's have been
hoisted along and south of the Colorado River Basin. Winds relax
Thursday behind the cold front which will finally bring relief to
the region following a prolonged period of critical fire weather
conditions. However, localized regions of critical fire weather
conditions remain in the forecast for the next 3 to 5 days.

Little precipitation is expected, though isolated to scattered
storms will be possible today over the central and southern
Colorado Divide mountains. Above normal temperatures continue.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200-202-203-
     205-207-290-292>294.

     Red Flag Warning from 11 AM to 8 PM MDT Wednesday for COZ203-205-
     207-290-292>295.

     Wind Advisory until 8 PM MDT this evening for COZ001-002.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ487-490-491.

     Red Flag Warning from 11 AM to 8 PM MDT Wednesday for UTZ490-491.

&&

SHORT TERM...NL
LONG TERM...MMS
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Jun 16, 3:00 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
400 AM MDT Tue Jun 16 2020

COZ001>014-017>023-UTZ022>025-027>029-171000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
400 AM MDT Tue Jun 16 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will redevelop over portions of
eastern Utah and western Colorado late this morning and persist
through early evening. Red Flag Warnings remain in effect for much
of the region. Expect isolated afternoon/early evening
thunderstorms over the eastern Uinta Mountains and portions of
the San Juan and Elk Mountains along the Continental Divide.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions are expected to redevelop across
much of southeast Utah and southwest Colorado again Wednesday. Red
Flag Warnings have been issued for those areas.

Isolated thunderstorms are possible each afternoon and evening
along the Continental Divide through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Yampa River Basin

When
June 16, 12:53 PM MST to 1:03 PM MST
Where
Central Yampa River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was measured by the automated weather station at the Meeker Coulter Field Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887083.